Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pediatrics. 1998 Jun;101(6):1053-6.

Proarrhythmia associated with cisapride in children.

Author information

  • 1Division of Pediatric Cardiology, Floating Hospital for Children, New England Medical Center, Tufts University School of Medicine, Boston, Massachusetts, USA.

Abstract

BACKGROUND:

Cisapride is a prokinetic agent that facilitates gastrointestinal motility and is widely used for the treatment of gastroesophageal reflux disease (GERD) in adults and children. However, reports of ventricular proarrhythmia have been noted in patients taking cisapride, particularly in conjunction with other drugs that may inhibit hepatic metabolism of cisapride via the cytochrome P450 3A4 system.

OBJECTIVE:

We designed a prospective, blinded study to evaluate the effect of cisapride on ventricular repolarization in children with GERD.

METHODS:

We analyzed the electrocardiograms (ECGs) from 35 children (age 0.4 to 18 years, mean 5.2 years) including measurement of the resting QT interval (QTc), JT interval (JTc), as well as QT and JT interlead dispersion markers. Data from these patients were compared with ECGs from a control group of 1000 normal children.

RESULTS:

Eleven (31%) of 35 patients receiving cisapride had a prolonged QTc (> or = 450 ms). The JTc was prolonged > or = 360 ms in 16 of 35 patients (46%). The mean QTc in the cisapride group was 428 +/- 35 ms and mean JTc was 336 +/- 35 ms. An increased QT or JT dispersion (> 70 ms) was seen in only 3 of 35 children. Of the 11 children with QTc prolongation, 2 had documented torsades de pointes ventricular tachycardia. Both patients were taking cisapride concomitantly with a macrolide antibiotic. All other patients were treated with either cisapride alone or in conjunction with other GERD agents, such as ranitidine or omeprazole.

CONCLUSIONS:

Cisapride may cause prolongation of ventricular repolarization in children. There does not appear to be increased heterogeneity of repolarization or delayed depolarization in this small sample. The proarrhythmia may be exacerbated by medications that inhibit cytochrome P450 3A4 hepatic metabolism, overdosage, or mechanisms that result in decreased serum clearance. ECG intervals should be monitored in children maintained on cisapride, particularly when used in combination with other known QT-prolonging medications.

Comment in

PMID:
9606235
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk